Anosov diffeomorphisms on infra-nilmanifolds associated to graphs

Jonas Deré, Meera Mainkar

Research output: Contribution to journalArticlepeer-review


Anosov diffeomorphisms on closed Riemannian manifolds are a type of dynamical systems exhibiting uniform hyperbolic behavior. Therefore, their properties are intensively studied, including which spaces allow such a diffeomorphism. It is conjectured that any closed manifold admitting an Anosov diffeomorphism is homeomorphic to an infra-nilmanifold, that is, a compact quotient of a 1-connected nilpotent Lie group by a discrete group of isometries. This conjecture motivates the problem of describing which infra-nilmanifolds admit an Anosov diffeomorphism. So far, most research was focused on the restricted class of nilmanifolds, which are quotients of 1-connected nilpotent Lie groups by uniform lattices. For example, Dani and Mainkar studied this question for the nilmanifolds associated to graphs, which form the natural generalization of nilmanifolds modeled on free nilpotent Lie groups. This paper further generalizes their work to the full class of infra-nilmanifolds associated to graphs, leading to a necessary and sufficient condition depending only on the induced action of the holonomy group on the defining graph. As an application, we construct families of infra-nilmanifolds with cyclic holonomy groups admitting an Anosov diffeomorphism, starting from faithful actions of the holonomy group on simple graphs.

Original languageEnglish
Pages (from-to)610-629
Number of pages20
JournalMathematische Nachrichten
Issue number2
StatePublished - Feb 2023


  • Anosov diffeomorphisms
  • infra-nilmanifolds
  • nilpotent Lie algebra


Dive into the research topics of 'Anosov diffeomorphisms on infra-nilmanifolds associated to graphs'. Together they form a unique fingerprint.

Cite this